Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 102, NWS JSJ

August 18, 2005

NWS JSJ issued this flash flood warning at Aug 18, 2005, 1:51 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 1:51 PM CDT (18:51 UTC)
Expired
Aug 19, 2005, 7:45 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 181850
FFWSJU
PRC027-081-115-182045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
251 PM AST THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     QUEBRADILLAS
     LARES
     CAMUY

* UNTIL 445 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO GUAJATACA

* AT 245 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER
  LEVELS WERE NEARING FLOOD STAGE AND STILL INCREASING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1847 6687 1829 6683 1831 6688 1847 6694

$$
1 follow-up statement
000 
WGCA72 TJSJ 182041
FFSSJU
PRC027-081-115-131-182200-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST THU AUG 18 2005

THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE MUNICIPALITIES OF 

     QUEBRADILLAS
     LARES
     CAMUY
     SAN SEBASTIAN

...HAS EXPIRED...

AT 435 PM AST...A RIVER LEVEL SENSOR FOR RIO GUAJATACA INDICATED 
THAT THE WATER LEVELS ARE SUBSIDING TO SAFE LEVELS AND DOPPLER RADAR 
INDICATED THAT THE RAIN OCCURRING OVER THESE MUNICIPALITIES HAS 
ENDED. NO ADDITIONAL RAINFALL IS EXPECTED OVER THE MUNICIPALITIES 
ABOVE.   

FOR THAT REASON THE FLASH FLOOD WARNING FOR THE MUNICIPALITIES ABOVE 
HAS BEEN ALLOWED TO EXPIRE.

$$

RIVERA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:30 AM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 4:30 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
530 AM AST THU AUG 18 2005

.DISCUSSION...LOW TO MID LEVEL TROUGH THAT AFFECTED THE LOCAL AREA
ON WEDNESDAY WAS LOCATED OVER HISPANIOLA EARLY THIS MORNING AND WILL
CONTINUE MOVING WEST AND AWAY FROM THE LOCAL AREA TODAY. MOISTURE
LEFT BEHIND THIS FEATURE WILL COMBINE WITH LOCAL EFFECTS AND FAIRLY
FAVORABLE UPPER LEVEL CONDITIONS TODAY AND TONIGHT...TO AGAIN
PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE INTERIOR AND WEST
SECTIONS OF PUERTO RICO AND ACROSS PARTS OF THE SAN JUAN METRO AREA
THIS AFTERNOON. ALTHOUGH ACTIVITY SHOULD NOT BE QUITE AS INTENSE OR
AS WIDESPREAD AS THE PAST TWO AFTERNOONS...PERIODS OF HEAVY RAINFALL
AND URBAN AND SMALL STREAM FLOODING WILL STILL OCCUR IN SEVERAL
MUNICIPALITIES AGAIN...AND GIVEN ANTECEDENT GROUND AND RIVER
CONDITIONS AND RELATIVELY SLOW CELL MOTION...THERE IS THE POTENTIAL
AGAIN FOR LOCALIZED FLASH AND RIVER FLOODING AND MUDSLIDES.

FOR FRIDAY AND FRIDAY NIGHT...A WELL-DEFINED...1010 MB SURFACE
LOW...THE REMNANT OF TROPICAL DEPRESSION TEN...WAS CENTERED NEAR
17.5 NORTH 59 WEST EARLY THIS MORNING AND WAS MOVING WEST NORTHWEST
AT NEAR 12 MPH. PER TPC/NHC...SHOWERS AND THUNDERSTORMS HAVE
INCREASED NEAR THE CENTER OF CIRCULATION THIS MORNING...AND
UPPER-LEVEL WINDS HAVE BECOME A LITTLE MORE FAVORABLE FOR THIS
SYSTEM TO RE-DEVELOP INTO A TROPICAL DEPRESSION OVER THE NEXT DAY OR
SO.

THIS SYSTEM IS EXPECTED TO MOVE ON A GENERAL WEST NORTHWEST TRACK
DURING THE NEXT DAY OR TWO AND ITS CENTER SHOULD PASS NEAR OR JUST
TO THE NORTH OF THE NORTHERNMOST LEEWARD ISLANDS TONIGHT AND THEN
MOVE TO A POSITION ABOUT 200 MILES NORTHEAST OF PUERTO RICO ON
FRIDAY. MOISTURE FROM THIS SYSTEM WILL BEGIN TO AFFECT THE LOCAL
AREA LATE TONIGHT OR EARLY FRIDAY AND THEN CONTINUE THROUGH FRIDAY
NIGHT. THIS WILL RESULT IN ADDITIONAL CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. AS MENTIONED ON WEDNESDAY...
IT STILL APPEARS THAT MAIN EFFECT ACROSS THE LOCAL ISLANDS FROM THIS
FEATURE WILL BE THE POTENTIAL FOR AT LEAST SOME LOCALIZED HEAVY
RAINFALL AND FLOODING...AS THE CONVERGENT INFLOW BAND OR SO CALLED
TAIL OF THIS DISTURBANCE IS EXPECTED TO BECOME ALIGNED NEAR OR
ACROSS THE LOCAL ISLANDS...ESPECIALLY WITH THE SYSTEM EXPECTED TO
PASS JUST NORTH OF THE NORTHERNMOST LEEWARD ISLANDS AND THEN THE
U.S. VIRGIN ISLANDS AND PUERTO RICO...MOVING IN A GENERAL
WEST-NORTHWEST DIRECTION. THUS...ALL LOCAL RESIDENTS AND VISITORS
ARE URGED TO MONITOR THE PROGRESS OF THIS SYSTEM.

THE NEXT TROPICAL WAVE IS EXPECTED TO AFFECT THE LOCAL AREA SATURDAY
OR SATURDAY NIGHT.

&&

.MARINE...GENERALLY EXPECT WINDS OF 19 KNOTS OR LESS AND SEAS OF 4
FEET OR LESS ACROSS THE LOCAL WATERS THROUGH AT LEAST SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  90  79 /  50  50  50  50
STT  90  80  89  80 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.

&&
Hazardous weather outlook, Aug 18, 5:00 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU AUG 18 2005

PRZ001>013-AMZ710>750-191030-
600 AM AST THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLAND
EFFECTS TO PRODUCE SCATTERED SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS...BUT MAINLY ACROSS
THE INTERIOR SECTORS OF PUERTO RICO DURING THE AFTERNOON HOURS.
THERE IS THE POTENTIAL OF URBAN AND SMALL STREAMS FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE
EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL
FLOODING IN URBAN AREAS AND SMALL STREAMS. THE TAIL OF THE REMNANT
OF TROPICAL DEPRESSION 10...WHICH HAS THE POTENTIAL TO REDEVELOP
INTO A TROPICAL CYCLONE OVER THE NEXT DAY OR SO...WILL CAUSE SOME
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-191030-
600 AM AST THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL ISLAND
EFFECTS TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER
PARTS OF THE LOCAL ISLANDS MAINLY DURING THE AFTERNOON HOURS...WITH
THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY
WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS.
THE TAIL OF THE REMNANT OF TROPICAL DEPRESSION 10...WHICH HAS THE
POTENTIAL TO REDEVELOP INTO A TROPICAL CYCLONE OVER THE NEXT DAY OR
SO...WILL CAUSE SOME INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:49 AM CDTFlash Flood WarningJSJ18 hr
Aug 18, 2:00 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.